Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jan 13, 2006, 11:55 PM EST for Harnett County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2006, 11:55 PM EST (04:55 UTC)
- Expired
- Jan 14, 2006, 12:30 AM EST
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 13, 6:17 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 140455 SVRRAH NCC085-140530- /O.NEW.KRAH.SV.W.0009.060114T0455Z-060114T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1155 PM EST FRI JAN 13 2006 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1230 AM EST * AT 1149 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LILLINGTON...MOVING NORTHEAST AT 60 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LILLINGTON... BUIES CREEK... ANGIER... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3535 7902 3527 7885 3546 7864 3555 7884 $$ 13
2 follow-up statements
000 WWUS52 KRAH 140514 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1211 AM EST SAT JAN 14 2006 NCC085-140530- /O.CON.KRAH.SV.W.0009.000000T0000Z-060114T0530Z/ HARNETT NC- 1211 AM EST SAT JAN 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EST FOR CENTRAL HARNETT COUNTY... AT 1206 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR LILLINGTON. THIS STORM MOVING NORTHEAST AT 50 MPH. IT WILL PASS BETWEEN BUIES CREEK AND COATS BETWEEN 1215 AND 1220 AM...AND THEN MOVE INTO JOHNSTON COUNTY TOWARDS MCGEE CROSSROADS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 AM EST SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. LAT...LON 3539 7887 3530 7871 3546 7863 3555 7884 $$ 13
000 WWUS52 KRAH 140528 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1227 AM EST SAT JAN 14 2006 NCC085-140537- /O.EXP.KRAH.SV.W.0009.000000T0000Z-060114T0530Z/ HARNETT NC- 1227 AM EST SAT JAN 14 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARNETT COUNTY EXPIRES AT 1230 AM EST... THIS WARNING WILL BE ALLOWED TO EXPIRE AS THE STORM WILL HAVE MOVED NORTHEAST INTO JOHNSTON COUNTY AT THAT TIME. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 AM EST SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. LAT...LON 3539 7887 3530 7871 3546 7863 3555 7884 $$ MLM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 9:20 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jan 13, 9:20 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE RALEIGH NC 920 PM EST FRI JAN 13 2006 .SHORT TERM (REST OF TONIGHT)... ...TORNADO WATCH FOR WESTERN AND CENTRAL PIEDMONT THROUGH 1 AM... STRONG UNIDIRECTIONAL SHEAR WITH MINIMAL INSTABILITY IS WHAT WE ARE DEALING WITH ONGOING SEVERE/TORNADO POTENTIAL. WARM AIR ADVECTION AND LOW-LEVEL SPEED CONVERGENCE OUT AHEAD OF FRONT RESULTED IN THE SHOWERS UP THIS POINT. HOWEVER THE LINE ECHO WAVE PATTERN EXTENDING FROM MONROE NORTH TO STATESVILLE TO YADKINVILLE WILL NEED TO BE WATCHED FOR SEVERE/ISOLATED TORNADO FOR THE NEXT SEVERAL HOURS AS IT IS SUPPORTED WITH BETTER DYNAMICS WITH 90KT JETLET AND APPROACHING VORT MAX. THERE HAVE BEEN ISOLATED DAMAGING WINDS REPORTS UPSTREAM IN UPSTATE SOUTH CAROLINA AND IN THE FOOTHILLS OF NC OF WIND DAMAGE WITH THIS LINE...AND THAT SHOULD REMAIN THE CASE AS IT TRANSLATES ACROSS THE CWA. AS MENTIONED EARLIER...LIS HAVE REALLY STABILIZED THIS EVENING WITH EARLIER SHOWER ACTIVITY. SO AS FAR NOW...SEVERE/TOR THREAT SHOULD REMAIN ISOLATED IN NATURE. WILL LEAVE CATEGORICAL POPS ALONE...AS THINKING IS THAT MOST AREAS WILL SHOULD SEE SOME PRECIP AS THE LINE AND FRONT MOVES THROUGH. HAVE ALREADY UPDATED GRID BASED PRODUCTS WITH TEMPERATURES AND DEWPOINTS NOT COOLING OFF AS QUICKLY AS GRIDS INDICATED. WILL RAISE FORECAST LOWS STILL ONE CATEGORY WITH SLOWER PROGRESSION. FINALLY...WILL ADD WIND GUSTS OF 30 MPH TO TONIGHT PERIOD. && .PREVIOUS DISCUSSION... (ISSUED 245 PM EST FRI JAN 13 2006) SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... MAIN CONCERN NEXT 6-12 HOURS CENTERS AROUND SEVERE WEATHER THREAT. BREAKS IN STRATUS DECK ACROSS CENTRAL NC HAS ALLOWED FOR SOME DESTABILIZATION OF LOWER ATMOSPHERE WITH 19Z MSAS DEPICTING SURFACE BASE LIFTED INDICES AROUND -3 DEG C IN THE COASTAL PLAIN. OVER THE PIEDMONT COUNTIES...APPEARS THAT AIRMASS IS CONDITIONALLY UNSTABLE. SHORT TERM MODELS PROJECT WINDS IN THE LOW AND MID LEVELS TO INCREASE WITH MID LEVEL WINDS UP TO NEAR 70KTS THIS EVENING WITH LOW LEVEL JET 50-55KTS. THUS...PLENTY OF LOW LEVEL SHEAR BUT SEVERE THREAT MAY BE TEMPERED BY LACK OF LOW LEVEL INSTABILITY. SQUALL LINE MOVING A BIT FASTER THAN EXPECTED BY MODELS. ON CURRENT TRACK...EXPECT MAIN CONVECTIVE BAND TO CROSS CENTRAL NC BETWEEN 5-11 PM WITH SCATTERED CELLS AHEAD OF MAIN LINE. GREATEST THREAT FOR SEVERE REMAIN ALONG AND EAST OF U.S. 1 WITH MAIN THREAT ISOLATED DAMAGING STRAIGHT LINE WINDS. MID/UPPER LEVEL LOW CROSS REGION SAT AND SAT NIGHT. STRONG MID LEVEL LAPSE RATES COUPLED WITH HEATING AND MARGINAL MOISTURE SHOULD GENERATE SCATTERED SHOWERS SATURDAY AFTERNOON INTO THE EVENING. COLUMN COOLS ENOUGH BY 00Z SUN FOR POTENTIAL FOR ISOLATED/SCATTERED SNOW SHOWERS. HOWEVER MODELS DIFFER ON DEPTH/MAGNITUDE OF AVAILABLE MOISTURE. THUS...WILL MINIMIZE WINTER P-TYPE THREAT FOR NOW TO NO HIGHER THAN 20-30% ACROSS THE NORTHERN THIRD OF CENTRAL NC. ANOTHER CONCERN IS THE WIND. AS DEEP UPPER LOW DEPARTS AREA LATE SAT...EXPECT NW-N WINDS TO INCREASE TO BETWEEN 20-25 KTS WITH GUSTS POTENTIALLY AS HIGH AS 40 KTS....MAINLY OVER THE NW COUNTIES. THIS WOULD MEET WIND ADVISORY CRITERIA. PLENTY OF TIME TO FINE TUNE. FOR NOW...WILL HEADLINE POSSIBLE NEED FOR ADVISORY IN FORECAST TEXT AND LET MID CREW ISSUE ADVISORY IF PARAMETERS APPEAR TO BE COMING TOGETHER. RETURN TO TRANQUIL WEATHER REGIME SUN INTO MON WITH S/W RIDGE BUILDING INTO REGION. GENERALLY ACCEPTED GFS MOS WITH MINOR MODIFICATION THROUGH PERIOD. LONG TERM (TUESDAY THROUGH FRIDAY)... PROGRESSIVE AND RELATIVELY MILD PATTERN TO PERSIST THROUGH THE PERIOD. MODELS SUGGEST PHASING OF SYSTEMS IN THE SEPARATE STREAMS OVER THE MID MS/OH VALLEY TUE-WED. THIS REMAINS TO BE SEEN. APPEARS BEST SHOT AT PRECIP WILL BE ON WED. PROCEEDING FRONT...EXPECT MILD AND POSSIBLY BREEZY CONDITIONS TUE. DEPENDING ON TIME OF SYSTEM...MAX TEMPS WED COULD BE WARMER THAN FORECAST. AS SYSTEM EXITS REGION THU...EXPECT IMPROVING WEATHER CONDITIONS THU WITH DRY AND MILD CONDITIONS FRI. AVIATION... THE CLEARING SKIES INDICATED AT THE AIRPORT TERMINAL LOCATIONS AT 19Z/13 JANUARY WILL BE SHORT LIVED. SEVERAL LINES OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE EVENING HOURS. BROKEN TO OVERCAST SKIES ARE FORECAST WITH CIGS AROUND 4-5K FEET... LOWERING TO MVFR CIGS AND IFR VSBYS DURING THE SHOWERS. TIMING OF THE SCATTERED THUNDERSTORMS WILL BE PROBLEMATIC AT BEST AT ANY ONE PARTICULAR LOCATION THIS EVENING. POTENTIAL EXISTS FOR STRONG WIND GUSTS ASSOCIATED WITH THE STRONGER STORMS MAINLY AFTER 00Z/14... AND MAINLY FOR RDU... FAY... AND RWI. THE MAIN LINE OF CONVECTION ASSOCIATED WITH THE PREFRONTAL TROUGH WILL MOVE THROUGH CENTRAL NC BY LATE EVENING OR SHORTLY AFTER MIDNIGHT... TAKING THE LINES OF CONVECTION EAST OF THE REGION. A WIND SHIFT TO THE WSW WILL OCCUR... WITH CIGS AND VSBYS EXPECTED TO RISE TO VFR AFTER 06Z/14. WIND WILL BE A CONCERN SATURDAY WITH WINDS OF 15 TO 30 KNOTS... AND GUSTS TO 40 KTS POSSIBLE FROM THE WNW. && .RAH WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH 20 UNTIL 1 AM EST FOR AREAS WEST OF INTERSTATE 95. && SHORT TERM...LOCKLEAR
Hazardous weather outlook, Jan 13, 5:30 AM EST, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 530 AM EST FRI JAN 13 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-141030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 530 AM EST FRI JAN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA FROM LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT. A STRONG COLD FRONT WILL MOVE INTO WESTERN NORTH CAROLINA THIS AFTERNOON AND SWEEP RAPIDLY EAST...REACHING THE COAST AROUND SUNRISE ON SATURDAY. A LINE OF STRONG THUNDERSTORMS WILL PRECEDE THIS FRONT...AFFECTING CENTRAL NORTH CAROLINA FROM LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. STORMS ARE EXPECTED TO REACH THE TRIAD AND AREAS SOUTH... INCLUDING LEXINGTON...ALBEMARLE AND WADESBORO...AROUND SUNSET. THE STORMS WILL MOVE EAST...REACHING THE INTERSTATE 95 CORRIDOR...AROUND 10 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 6 PM THIS EVENING THROUGH MIDNIGHT TONIGHT.
In the hours before
Special weather statement, Jan 13, 9:06 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 906 PM EST FRI JAN 13 2006 NCZ021-022-038-039-073-074-083-084-140315- FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON- RICHMOND- INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY... WADESBORO...ROCKINGHAM 906 PM EST FRI JAN 13 2006 ...LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS APPROACHING THE WESTERN PIEDMONT OF NORTH CAROLINA... A STRONG LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL APPROACH THE WESTERN PIEDMONT OF NORTH CAROLINA IN AREAS WEST OF HIGHWAY 220 BY 10:15 PM TONIGHT. BRIEF HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED IN THE HEAVIEST SHOWERS AND IN ISOLATED THUNDERSTORMS. VINCENT/MWS
Special weather statement, Jan 13, 10:09 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1009 PM EST FRI JAN 13 2006 NCZ007-022>025-039-040-074>077-084>086-088-140415- PERSON-GUILFORD-ALAMANCE-ORANGE-DURHAM-RANDOLPH-CHATHAM- MONTGOMERY-MOORE-LEE-HARNETT-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- INCLUDING THE CITIES OF...ROXBORO...GREENSBORO...HIGH POINT... BURLINGTON...CHAPEL HILL...DURHAM...ASHEBORO...PITTSBORO...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...ROCKINGHAM...LAURINBURG... RAEFORD...FAYETTEVILLE 1009 PM EST FRI JAN 13 2006 ...LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS APPROACHING CENTRAL NORTH CAROLINA... A STRONG LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...STRETCHING ALONG HIGHWAY 220 FROM NORTH OF GREENSBORO TO THE SOUTH CAROLINA BORDER WILL QUICKLY MOVE EAST AND APPROACH CENTRAL PORTIONS OF NORTH CAROLINA BY 11:00 PM TONIGHT. BRIEF HEAVY DOWNPOURS AND WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE IN THE HEAVIEST SHOWERS AND IN ISOLATED THUNDERSTORMS. VINCENT
Local storm report, Jan 13, 10:31 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1031 PM EST FRI JAN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND DMG 3 SSW WADESBORO 34.93N 80.09W
01/13/2006 ANSON NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED LARGE TREE DOWN ACROSS HIGHWAY
109 SOUTH NEAR THE NC AND SC BORDER SEVERAL MILES SOUTH
SOUTHWEST OF WADESBORO.
&&
VINCENTSpecial weather statement, Jan 13, 11:00 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1100 PM EST FRI JAN 13 2006 NCZ007>009-023>026-040>042-075>077-085-086-088-089-140500- PERSON-GRANVILLE-VANCE-ALAMANCE-ORANGE-DURHAM-FRANKLIN-CHATHAM- WAKE-JOHNSTON-MOORE-LEE-HARNETT-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...PITTSBORO... RALEIGH...SMITHFIELD...SOUTHERN PINES...SANFORD...LILLINGTON... LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 1100 PM EST FRI JAN 13 2006 ...LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS CROSSING CENTRAL NORTH CAROLINA... A HEAVY LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...STRETCHING FROM BURLINGTON IN ALAMANCE COUNTY SOUTH TO SILER CITY...SOUTHERN PINES AND LAURINBURG NEAR THE SOUTH CAROLINA BORDER...WILL QUICKLY MOVE EAST...APPROACHING THE TRIANGLE AREA BY MIDNIGHT TONIGHT. AREAS INCLUDING RALEIGH...DURHAM...CHAPEL HILL...SANFORD AND FAYETTEVILLE CAN EXPECT BRIEF HEAVY DOWNPOURS AND WIND GUSTS FROM 40 TO 50 MPH IN THE HEAVIER SHOWERS AND IN ANY THUNDERSTORMS. VINCENT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 9:41 PM EST | Severe Thunderstorm Warning | RAH | Anson, Richmond | 34 min |
| Jan 14, 12:45 AM EST | Severe Thunderstorm Warning | RAH | Sampson | 15 min |
| Jan 14, 1:13 AM EST | Severe Thunderstorm Warning | RAH | Wayne | 27 min |
| Jan 14, 11:44 AM EST | Wind Advisory | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.